question-icon

Suggest remedy for post nasal drip with heart burn

default
Posted on Wed, 2 Dec 2015
Question: heart burn with belching, water catches in lower throat then comes up with mucous. no fever, no cold, do have sinus post nasal drip.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (30 minutes later)
Brief Answer:
Suggestion for treating these 2 problems.

Detailed Answer:
Hello and welcome,

You described two of the most common reasons for chronic throat problems - acid reflux and post nasal drip.

I suggest treating both of them to see if the throat problem resolves.

For the heart burn, I'd recommend the H2 Blocker Zantac (ranitidine) 150 mg taken twice a day. You can get this at any pharmacy. The bottle will say to take once a day, but take it twice a day. If your acid problem has been going on for some time, you will need to take the Zantac for 6 weeks to allow for healing.

It has become popular in the medical field to use proton pump inhibitors (such as Prilosec, Nexium, etc) for even mild gastroesophogeal reflux, but I believe these medications will be falling out of favor except for the most severe stomach problems. The reason is PPIs can cause a nasty rebound of symptoms when you stop them, and also can have cardiac effects in some people. So use the Zantac instead.

For the post nasal drip, you can try a corticosteroid nasal spray such as Flonase, which is now sold over the counter. Corticosteroids take a few days to start working. If this doesn't help adequately, you may want to see an allergist to figure out if there is some underlying treatable allergic reason for your post nasal drip.

If you find that Flonase drips down your throat too much and makes things worse by doing so, there is a dry corticosteroid spray called QNasal. This may or may not be covered by your insurance and if not, it can be very expensive - just a heads up. Usually if used correctly with the head bent slightly forward and no hard sniffing, the Flonase stays where it is supposed to and doesn't cause problems, so start with that.

If these medications do not take care of your problem, then I would recommend going in to see your doctor for an exam of the throat, but from your description, you have reason for the throat symptoms, which can be treated.

I hope this information helps. Please let me know if I can provide further information or clarification.


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh (17 hours later)
I took 2 zantacs yesterday. first one did not completely go down but after about 30 minutes my reflux began subsiding. I waited an hour after reflux ended then took another zantac 150, which stayed down with the water I drank. I was able to sleep last night with no acid reflux. Heart burn is also gone. I just took another zantac this morning. I believe you gave me some great advise and thank you for that. I also started flonase last night. thank you again. XXXXXXX
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (6 hours later)
Brief Answer:
Some further suggestions.

Detailed Answer:
I am so glad you are starting to feel better, XXXXXXX

Here are a few other things you can do that can help gastroesophageal reflux:

- Eating smaller portions at a time can be helpful.
- If you smoke cigarettes, please try to quit as this contributes to the problem.
- You can try elevating the head of the bed about 6 inches on special blocks for the purpose (rather than just using more pillows to elevate which can cause your position to have more stomach pressure).
- Avoid eating within 2-3 hours of bedtime so food has time to go down.
- Limit caffeine (coffee, chocolate), peppermint, and alcohol.
- IF these seem to bother you, limit tomatoes, citrus, pepper.

Usually the treatment with an H2 blocker is for at least 6 weeks (assuming the reflux has been going on for some time. If it has only been happening in the last week or two, you may only need the Zantac for half that time). Some people need maintenance therapy after the initial treatment period is over, so you will need to see how you feel then. After the initial period is over, you can try to go down to 1 pill per day and see if that holds you, and eventually off. But if the symptoms return, continue to take the Zantac.

If you have no further questions, please go ahead and close the discussion and provide rating.

Best regards,
Bonnie Berger-Durnbaugh, MD
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3138 Questions

premium_optimized

The User accepted the expert's answer

Share on
Suggest remedy for post nasal drip with heart burn

Brief Answer: Suggestion for treating these 2 problems. Detailed Answer: Hello and welcome, You described two of the most common reasons for chronic throat problems - acid reflux and post nasal drip. I suggest treating both of them to see if the throat problem resolves. For the heart burn, I'd recommend the H2 Blocker Zantac (ranitidine) 150 mg taken twice a day. You can get this at any pharmacy. The bottle will say to take once a day, but take it twice a day. If your acid problem has been going on for some time, you will need to take the Zantac for 6 weeks to allow for healing. It has become popular in the medical field to use proton pump inhibitors (such as Prilosec, Nexium, etc) for even mild gastroesophogeal reflux, but I believe these medications will be falling out of favor except for the most severe stomach problems. The reason is PPIs can cause a nasty rebound of symptoms when you stop them, and also can have cardiac effects in some people. So use the Zantac instead. For the post nasal drip, you can try a corticosteroid nasal spray such as Flonase, which is now sold over the counter. Corticosteroids take a few days to start working. If this doesn't help adequately, you may want to see an allergist to figure out if there is some underlying treatable allergic reason for your post nasal drip. If you find that Flonase drips down your throat too much and makes things worse by doing so, there is a dry corticosteroid spray called QNasal. This may or may not be covered by your insurance and if not, it can be very expensive - just a heads up. Usually if used correctly with the head bent slightly forward and no hard sniffing, the Flonase stays where it is supposed to and doesn't cause problems, so start with that. If these medications do not take care of your problem, then I would recommend going in to see your doctor for an exam of the throat, but from your description, you have reason for the throat symptoms, which can be treated. I hope this information helps. Please let me know if I can provide further information or clarification.